Alert archive / Georgia / Special Weather Statements in 2018

Special Weather Statement, NWS Atlanta, GA

August 21, 2018Jackson County, Georgia

NWS Atlanta, GA issued this special weather statement at Aug 21, 2018, 12:53 PM EDT for Jackson County, Georgia. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 21, 2018, 12:53 PM EDT (16:53 UTC)
Expired
Aug 21, 2018, 1:15 PM EDT
In force
22 min
Issued by
NWS Atlanta, GA

County Jackson County, GA

The radar

The Atlanta radar (KFFC), 121 km from the middle of the area, began a volume at 16:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 4.9 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2018-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 148 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2018-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 146 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
148 J/kg
Mixed-layer CIN
-69 J/kg
Mixed-layer LCL
614 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
146 m²/s²
0-3 km storm-relative helicity
113 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

649 
WWUS82 KFFC 211653
SPSFFC

Special Weather Statement
National Weather Service Peachtree City GA
1253 PM EDT TUE AUG 21 2018
 
GAZ025-035-211715-
Jackson GA-Barrow GA-
1253 PM EDT TUE AUG 21 2018

...SIGNIFICANT WEATHER ADVISORY FOR JACKSON AND BARROW COUNTIES UNTIL
115 PM EDT...

At 1251 PM EDT...National Weather Service doppler radar indicated a 
strong storm with some broad rotation near Hoschton, or near 
Winder...moving east at 25 mph.

  HAZARD...enhanced risk of a brief tornado.

  IMPACT...The storm has exhibited localized rotation. A brief 
           tornado could quickly form.

Some locations in the path of this storm include
Jefferson, Commerce, Arcade, Nicholson, Peach State Speedway and
Apple Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately.

LAT...LON 3403 8372 3409 8374 3420 8348 3412 8341
      3403 8344
TIME...MOT...LOC 1651Z 254DEG 23KT 3407 8368 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at Aug 21, 11:15 AM EDT, 1 hour 38 minutes earlier.

Area forecast discussion, Aug 21, 11:15 AM EDT, 1 hour 38 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
1115 AM EDT Tue Aug 21 2018

.UPDATE...
Good cloud shield holding in across the forecast area with bases
generally between 1kft-2.5kft. this cloud shield has held
convective coverage to isolated showers mainly across portions of
north GA. The latest satellite loop is showing some holes
beginning and expect atmosphere will destabilize through this
afternoon. Have tweaked POPs/weather grids based upon these trends
and latest Hi-RES reflectivity models. Have lowered POPs until
this afternoon and limited thunderstorms to isolated coverage
until 1 pm and later. Still expect a good line of storms to
develop by 4pm, somewhere near the ATL metropolitan area and trek
to the south and east through this evening. Temperature and
dewpoint temperature trends are in line with the forecast and
have only made minor tweaks.  Updated forecasts have been sent.

&&

.PREV DISCUSSION... /Issued 339 AM EDT Tue Aug 21 2018/

SHORT TERM /Today through Wednesday/...
A slow moving cold front and upper level trough are the main
weather features today along with abundant moisture and
increased instability from daytime heating. These features will
allow for scattered to numerous showers and thunderstorms to
develop and move across much of the area. A few storms could
be strong and possibly severe. Due to heavy rain potential,
brief localized flooding will also be possible.

Shower and thunderstorm chances are expected to diminish this
evening as the front moves to central GA and the upper trough
exits the forecast area.

A short wave moves to the area on Wednesday but will lack overall
moisture and instability for much in the way of rain chances with
just a slight chance for showers over the northeast mountains at
the start of the day.

Forecast high temperatures are running 3-5 degrees below normal
today and 2-3 degrees below normal for Wednesday. Forecast low
temperatures are running close to normal tonight.

Overall confidence is medium to high.

BDL

LONG TERM /Wednesday Night through Monday/...
A dry northwest flow begins the long term giving most of the CWA
one more day of dry weather. The exception will be the extreme
southeast corner of the CWA where Atlantic moisture could reach
inland far enough to bring the risk of thunderstorms Thursday
afternoon. A shortwave will move into the eastern U.S. by this
weekend with the tail end of it moving across the CWA. This will
pull moisture back across the CWA beginning Friday and continuing
into the weekend. PWs increase to around 2 inches by the weekend and
this will bring the possibility of heavy rain with any thunderstorm
that develops.

17

AVIATION.../Issued 659 AM EDT Tue Aug 21 2018/
12Z Update...
IFR/MVFR ceilings to start,improving to VFR through the later
morning/early afternoon. Showers and thunderstorms developing
through the day. Surface winds mainly SW increasing to around
10 kts. Some gusts to 20kts around ATL possible.

//ATL Confidence...12Z Update...
Low to medium confidence for ceilings and timing of
 thunderstorms affecting the airfield.
Medium to high confidence for vsbys and winds.

BDL

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          85  69  87  67 /  60  40   5   5
Atlanta         85  70  85  67 /  70  30   5   5
Blairsville     79  63  80  58 /  70  40  20   5
Cartersville    84  68  84  64 /  60  30   5   5
Columbus        86  71  88  69 /  70  30   5   5
Gainesville     83  68  84  66 /  70  40   5   5
Macon           88  71  89  69 /  60  30   5   5
Rome            84  68  84  64 /  60  20   5   5
Peachtree City  85  69  86  66 /  70  30   5   5
Vidalia         90  73  90  72 /  50  30  10  10

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...BDL
LONG TERM....17
AVIATION...BDL
Hazardous weather outlook, Aug 21, 11:32 AM EDT, 1 hour 21 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
1132 AM EDT Tue Aug 21 2018

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-221545-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
1132 AM EDT Tue Aug 21 2018

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...This Afternoon and Tonight...

Scattered to numerous showers and thunderstorms are expected
mainly this afternoon and evening.

A cold front will move across north and central Georgia through
tonight. Showers and thunderstorms will develop along and ahead
of the front. A few storms could be strong and possibly severe
with the main threats being strong gusty winds, frequent
lightning, and brief heavy rain. Due to the heavy rain, brief
localized flooding is possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

Isolated to scattered thunderstorms are possible across parts of
central Georgia Thursday, and then across north and central
Georgia Friday through Monday. A few storms could be strong with
gusty winds and brief heavy rain. Due to the heavy rain, brief
localized flooding is possible.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not requested but spotters are encouraged
to submit reports of severe weather through the web by going to
weather.gov/atlanta.

In the hours before

Special weather statement, Aug 21, 12:53 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
1253 PM EDT TUE AUG 21 2018

GAZ025-035-211715-
Jackson GA-Barrow GA-
1253 PM EDT TUE AUG 21 2018

...SIGNIFICANT WEATHER ADVISORY FOR JACKSON AND BARROW COUNTIES UNTIL
115 PM EDT...

At 1251 PM EDT...National Weather Service doppler radar indicated a
strong storm with some broad rotation near Hoschton, or near
Winder...moving east at 25 mph.

  HAZARD...enhanced risk of a brief tornado.

  IMPACT...The storm has exhibited localized rotation. A brief
           tornado could quickly form.

Some locations in the path of this storm include
Jefferson, Commerce, Arcade, Nicholson, Peach State Speedway and
Apple Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately.

LAT...LON 3403 8372 3409 8374 3420 8348 3412 8341
      3403 8344
TIME...MOT...LOC 1651Z 254DEG 23KT 3407 8368

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 1:19 PM EDTSpecial Weather StatementFFCJackson26 min
Aug 21, 3:15 PM EDTSpecial Weather StatementFFCGwinnett30 min
Aug 21, 3:54 PM EDTSpecial Weather StatementFFCGwinnett, Newton, Rockdale, Walton36 min
Aug 21, 4:49 PM EDTSpecial Weather StatementFFCClarke, Morgan, Oconee, Walton26 min
Aug 21, 5:34 PM EDTSpecial Weather StatementFFCBleckley, Houston26 min
Aug 21, 5:47 PM EDTSpecial Weather StatementFFCGreene28 min
Aug 21, 6:41 PM EDTSpecial Weather StatementFFCMeriwether, Pike, Spalding34 min

Nearby

Special Weather Statements in Georgia, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.